Alert archive / Minnesota / Wind Advisories in 2025
Wind Advisory 8, NWS Duluth, MN
NWS Duluth, MN issued this wind advisory at Mar 4, 2025, 2:02 PM CST for Cook County, Minnesota. It took effect at Mar 5, 2025, 12:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2025, 2:02 PM CST (20:02 UTC)
- In effect from
- Mar 5, 2025, 12:00 AM CST
- Expired
- Mar 5, 2025, 12:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Duluth, MN
County Cook County, MN
The radar
The Duluth radar (KDLH), 166 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 416 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Mar 4, 11:39 AM CST, 2 hours 23 minutes earlier. Its key messages:
- Localized, light freezing rain accumulations are expected for parts of northeast Minnesota this morning which may lead to slick travel conditions for the Tuesday morning commute.
- Rain changes to snow from northwest to southeast today. Moderate to heavy snow accumulations along with gusty winds are expected, particularly in northwest Wisconsin through Wednesday.
- Snow ends Wednesday afternoon with cooler weather to end the week, then warming up over the weekend into early next week.
Area forecast discussion, Mar 4, 11:39 AM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1139 AM CST Tue Mar 4 2025
.KEY MESSAGES...
- Localized, light freezing rain accumulations are expected for
parts of northeast Minnesota this morning which may lead to
slick travel conditions for the Tuesday morning commute.
- Rain changes to snow from northwest to southeast today.
Moderate to heavy snow accumulations along with gusty winds
are expected, particularly in northwest Wisconsin through
Wednesday.
- Snow ends Wednesday afternoon with cooler weather to end the
week, then warming up over the weekend into early next week.
&&
.DISCUSSION...
Issued at 335 AM CST Tue Mar 4 2025
A Colorado Low will cross through southern Wisconsin on its way
into Lake Huron today and Wednesday, bringing a wintry mix and
strong winds.
This morning, a pre-storm F-gen band is producing mostly rain
from Brainerd to Duluth, though some areas with sub-freezing
temperatures are experiencing freezing rain (-FZRA). Maintaining
the Winter Weather Advisory for this threat. Dropped the
advisory further north where hi-rez guidance suggests dry air
from the north will limit how far the rain band extends.
As the system moves closer, cold air from the north will
gradually change rain into snow across the Arrowhead and into
northwest Wisconsin this afternoon and tonight. Water vapor
satellite imagery shows a surge of moisture from the Gulf, which
will reach the Northland tonight as the main area of snowfall
impacts northwest Wisconsin.
There may be a period between 9 PM and 2 AM when snowfall rates
exceed 1 inch per hour in northwest Wisconsin, supported by
steep low-level lapse rates and 0.8" PWAT air. Meanwhile, as the
central low pressure intensifies, a sharp pressure gradient
will develop, leading to north winds gusting 30-40 mph, with
gusts up to 45 mph near Lake Superior. These strong winds and
snowfall could create brief whiteout conditions from tonight
into Wednesday morning. The snow will start heavy and wet but
will become lighter and fluffier as temperatures drop. While a
full blizzard is not expected, visibility may still be severely
reduced at times.
Given these threats, upgraded to a Winter Storm Warning for
Bayfield, Ashland, and Iron counties, where whiteout conditions
are possible. Also upgraded Sawyer and Price counties to a
Winter Storm Warning, as snowfall amounts should exceed 6
inches. Additionally, extended Winter Weather Advisories west to
the I-35 corridor.
Snow will begin tapering off from west to east on Wednesday,
with lingering lake-effect snow in northern Iron County through
Wednesday evening. Hefty snowfall rates may still occur
Wednesday afternoon in Iron County, where the DGZ is saturated
up to 15kft.
The rest of the week looks mostly calm and cooler as northwest
flow redevelops. A few moisture-starved shortwaves could bring
brief periods of snow. Warmer temperatures are expected next
week.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1139 AM CST Tue Mar 4 2025
A winter storm will bring poor flying conditions to parts of the
Northland through the period. The main impacts will be at BRD,
DLH and HYR, where IFR ceilings, MVFR or lower visibilities and
snow and blowing snow are most likely. Some rain may mix in at
DLH and HYR over the next few hours as well before going to all
snow. HIB and INL are expected to remain to the north of the
snow, but will still be impacted by MVFR ceilings through much
of the period. Northeasterly to northerly winds will ramp up
this afternoon with gusts to 20 to 30 knots expected. These
gusty winds will continue tonight and tomorrow. Some LLWS is
also expected to impact HYR this evening into Wednesday morning.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 335 AM CST Tue Mar 4 2025
Northeast winds will strengthen today as a storm system moves
to the south. A Gale Warning and Small Craft Advisories (SCAs)
are in effect. Expect periods of rain and snow through
Wednesday, with gale-force winds gradually decreasing Wednesday
afternoon.
The rest of the week looks mostly less active, with
northwesterly winds gusting up to 20 knots.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from 6 PM this evening to 3 PM CST
Wednesday for MNZ037-038.
WI...Winter Weather Advisory from 6 PM this evening to 3 PM CST
Wednesday for WIZ001-006-007.
Winter Storm Warning from 6 PM this evening to 6 PM CST
Wednesday for WIZ002>004.
Winter Storm Warning from 6 PM this evening to 3 PM CST
Wednesday for WIZ008-009.
MARINE...Small Craft Advisory until 6 PM CST this evening for LSZ121-
140-146>148-150.
Gale Warning from 6 PM this evening to 10 AM CST Wednesday for
LSZ121-146>148-150.
Gale Warning from 6 PM this evening to 4 PM CST Wednesday for
LSZ140.
Small Craft Advisory until 4 PM CST Wednesday for LSZ141>145.
&&
DISCUSSION...Wolfe
AVIATION...BJH
MARINE...WolfeHazardous weather outlook, Mar 4, 10:16 AM CST, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1016 AM CST Tue Mar 4 2025 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051630- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1016 AM CST Tue Mar 4 2025 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A light rain and snow mix begins this afternoon in central into northeastern Minnesota, and slowly transitions from rain to a rain and snow mix in northwest Wisconsin throughout the afternoon. Precipitation then changes to heavy snow in northwest Wisconsin and light snow in northeast Minnesota beginning this evening when Winter Storm Warnings and Winter Weather Advisories go into effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heavy snow continues Wednesday in northwest Wisconsin, along with lingering light snow in eastern Minnesota. Strong winds will accompany the heavy snow. Expect reduced visibility and some blowing snow in addition to snow covered and slippery roads. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report precipitation type, and measurements of snow or ice accumulations today into Wednesday to the National Weather Service. Spotters and the public can also report precipitation type with the free M-PING smartphone app. LSZ121-140>148-150-051630- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1016 AM CST Tue Mar 4 2025 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Hazardous conditions to small vessels continue through this afternoon, with northeasterly gales developing along much of the South Shore and from Grand Marais to Grand Portage this evening through tonight. Small Craft Advisories and Gale Warnings have been issued. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gale force winds continue through Wednesday morning before decreasing, but remaining hazardous to small vessels, Wednesday afternoon. Rothstein More information may be obtained at the following web address: http://www.weather.gov/duluth
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 2:36 AM CST | Winter Weather Advisory | DLH | Carlton, Pine, Saint Louis | 33 hr |
| Mar 4, 2:38 AM CST | Gale Warning | DLH | 43 hr | |
| Mar 4, 2:36 AM CST | Winter Storm Warning | DLH | Ashland, Bayfield, Burnett, Douglas, Iron, Price and 2 more | 43 hr |
Nearby
Wind Advisories in Minnesota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.